Question:My father died of a lung blood clot after having a total hip replacement. Now it's my turn to have this operation. I'm very worried the same thing will happen to me. What can you tell me about this?
Depending on when your father had his hip replacement, we may have good news for you. Preventing blood clots after orthopedic surgery has been a concern of surgeons for a long time.
Back in the 1970s and 1980s aspirin was used most often as a blood thinner and anticoagulant. The aspirin reduces the number of platelets in the blood making it more difficult to form a blood clot.
Later Coumadin (also known as warfarin) was developed. It has a different way to interfere with blood clotting. Today newer low-molecular-weight heparins are used with much better results.
Blood clots can still form and deaths occur as a result. The death rate after a single hip replacement is very low (less than one percent). More up-to-date rehab programs are also credited for better results.
Talk with your surgeon about this concern. You may find that his or her mortality rate is even lower than the average. Some studies report no deaths related to blood clot formation after this operation.Brian A. Jewett, MD, and Dennis K. Collis, MD. Sequential Bilateral Total Hip Replacement During the Same Hospitalization. In Clinical Orthopaedics and Related Research. December 2005. No. 441. Pp. 256-261.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|